Medline ® Abstract for Reference 57
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
Peripheral neuropathy induced by microtubule-stabilizing agents.
Lee JJ, Swain SM
J Clin Oncol. 2006;24(10):1633.
Microtubule-stabilizing agents (MTSAs), including the taxanes and epothilones, are effective chemotherapeutic agents for the treatment of many cancers. Neuropathy is a major adverse effect of MTSA-based chemotherapy, with severe peripheral neuropathy (grade 3 or 4) occurring in as many as 30% of patients treated with a MTSA. MTSA-induced neuropathy usually resolves gradually after cessation of the treatment. The most reliable method to accurately assess MTSA-induced neuropathy is by clinical evaluation, although additional techniques are being developed and evaluated. Among MTSA-induced neuropathy, the most extensively studied is that induced by taxanes; such a neuropathy usually presents as sensory neuropathy and is more common with paclitaxel than docetaxel. The incidence of MTSA-induced neuropathy seems to depend on the MTSA dose per treatment cycle, the schedule of treatment, and the duration of the infusion. Although there have been several small clinical trials with neuroprotective agents, early recognition and supportive care are the best approaches for prevention and management of MTSA-induced neuropathy. In the future, research should focus on elucidating the mechanism of MTSA-induced neuropathy, developing reliable in vivo and in vitro preclinical models to study MTSA-induced neuropathy, developing a more reliable grading system for MTSA-induced neuropathy, developing more reliablemethods for evaluating MTSA-induced neuropathy, and evaluating the efficacy of potential neuroprotective agents in clinical trials.
Breast Cancer Section, Medical Oncology Branch, Center for Cancer Research, National Cancer Institute, National Institutes of Health, Bethesda, MD 20889-5015, USA.